Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2016, 1:20 AM CDT for 6 counties in Minnesota. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2016, 1:20 AM CDT (06:20 UTC)
- Expired
- Jul 21, 2016, 2:15 AM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Grant County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 1:25 AM CDT | TSTM WND GST 60 | 6 Ene Pelican Rapids, MN | PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 8:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3666 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 22.0
The text
As transmitted.
594
WUUS53 KFGF 210620
SVRFGF
MNC005-027-051-111-159-167-210715-
/O.NEW.KFGF.SV.W.0146.160721T0620Z-160721T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 AM CDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA...
GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHWESTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
EASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 215 AM CDT
* AT 120 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR NIMROD TO NEAR OTTERTAIL TO NEAR BRUSHVALE...
MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HENNING...OTTERTAIL AND BLUE GRASS AROUND 125 AM CDT.
DEER CREEK AROUND 130 AM CDT.
ALMORA AROUND 135 AM CDT.
PARKERS PRAIRIE...STAPLES AIRPORT AND WRIGHTSTOWN AROUND 140 AM
CDT.
WESTERN AROUND 145 AM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 24 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4576 9605 4594 9627 4602 9626 4602 9636
4662 9655 4674 9621 4684 9561 4653 9478
4639 9478 4638 9474 4637 9516 4611 9515
4611 9577 4576 9576
TIME...MOT...LOC 0620Z 311DEG 41KT 4660 9496 4638 9551 4634 9653
HAIL...0.75IN
WIND...60MPH
$$
TG1 follow-up statement
890
WWUS53 KFGF 210649
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
149 AM CDT THU JUL 21 2016
MNC005-027-051-111-159-167-210715-
/O.CON.KFGF.SV.W.0146.000000T0000Z-160721T0715Z/
OTTER TAIL MN-WADENA MN-GRANT MN-BECKER MN-WILKIN MN-CLAY MN-
149 AM CDT THU JUL 21 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CDT
FOR OTTER TAIL...SOUTHERN WADENA...GRANT...SOUTHWESTERN BECKER...
EASTERN WILKIN AND SOUTHEASTERN CLAY COUNTIES...
AT 148 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MOTLEY TO 6 MILES SOUTH OF WRIGHTSTOWN TO NEAR
CAMPBELL...MOVING SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
WRIGHTSTOWN AROUND 150 AM CDT.
WESTERN AROUND 155 AM CDT.
WENDELL AND CHARLESVILLE AROUND 205 AM CDT.
ELBOW LAKE AND BARRETT AROUND 215 AM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 24 AND
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4576 9605 4594 9627 4602 9626 4602 9636
4662 9655 4674 9621 4684 9561 4653 9478
4639 9478 4638 9474 4637 9516 4611 9515
4611 9577 4576 9576
TIME...MOT...LOC 0648Z 310DEG 41KT 4640 9463 4618 9518 4614 9637
HAIL...0.75IN
WIND...60MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:34 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 20, 11:34 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1134 PM CDT WED JUL 20 2016 .UPDATE... Issued at 1126 PM CDT Wed Jul 20 2016 No sig changes to the fcts package. Severe Thunderstorm Watch 402 remians in effect for much of eastern ND and northwest MN through 3am cdt. UPDATE Issued at 911 PM CDT Wed Jul 20 2016 Minimal update. Increased pops across northern two-thirds of CWA. Severe Tstm Watch across most of CWA alg and north of Valley City-Fargo-Park Rapids line thru 3am. Will expire Heat Advisory and Warnings. UPDATE Issued at 555 PM CDT Wed Jul 20 2016 The Severe Thunderstorm Watch for portions of northeast and east central ND till 11pm... has been upgraded to a Tornado Watch for the northern portions of the Watch area. 5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km subcloud layer over northcentral ND... with RUC12 showing this expanding steadily eastward into northeast ND and far northwest MN through 03z. in addition... 0-2km VGP /Vorticity Generation Parameter/ approaches values of from .6 to .8 in that region... which local research has shown to be quite conducive to rapid tornadogenesis. Meanwhile cloudmass over the central Red River Valley hasn't yet dissipated... but cloudfree just west of the valley has rapidly ramped up in heat and instability levels. && .SHORT TERM...(This evening through Thursday) Issued at 118 PM CDT Wed Jul 20 2016 Forecast impacts in the short term will be temperatures and severe threat. For update adjusted heat headlines to account for cloud cover limiting temperatures. In spite of the slow dissipation of low level stratus across the region holding temperatures down sufficient instability and cape exist for severe potential. Timing of convective initiation still somewhat uncertain however short wave lifting through Montana likely to interact with boundary across NW-N central ND with convection then propagating east tonight. In line with the SPC outlook the favored area looks to be along and north of highway 200. Similar to last night large hail and damaging winds will be the main threats. Weak surface boundary/cool front should be through all but the east by morning. The far NW will be first to feel cooler/drier air moving in behind boundary late tonight. The remainder of the fa will see another muggy night. Column cools a bit Thursday in wake of boundary passage but remains mild. Lower dewpoints begin to move in from NW-SE. The far south will likely remain warm and humid enough that some sort of heat headline possible but at this point looks marginal. With high pressure moving in anticipating a break in the stormy weather and will keep forecast dry. .LONG TERM...(Thursday night through Wednesday) Issued at 118 PM CDT Wed Jul 20 2016 Friday-Wednesday...Main concern will be severe thunderstorm potential Friday evening/overnight...and then again Saturday afternoon/evening. Synoptically speaking...models are in good agreement and indicate a stronger signal raising confidence that a couple more severe (possibly significant) event will occur through the early part of the weekend. Confidence still low with details (exact timing...exact threats and evolution). Quieter weather on tap to end the weekend heading into next week. Active weather again looks possible by the middle of next week. Temperatures cooler following the passage of a cold front on Saturday...more toward normal values. && .AVIATION...(For the 06Z TAFS through 06Z Thursday evening) Issued at 555 PM CDT Wed Jul 20 2016 A line of strong to severe thunderstorms with areas of MVFR cigs and vsbys will persist across east cnetral ND and much of northwest MN through the midnight and overnight period. Storms should exit eastern ND FAR-GFK-TVF areas by 08z...and push out the DTL-FSE-BJI areas through 11z. Expect mainly VFR conds across eastern ND and the Red River Valley corridor on Thursday. in Northwest MN...expect areas of MVFR cigs to persist thru 15z... with VFR conds after 15z. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Voelker LONG TERM...TG AVIATION...Gust
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 21 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 355 AM CDT WED JUL 20 2016 MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053- 210900- WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038- 054-210900- KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER- SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES- WESTERN WALSH COUNTY- 355 AM CDT WED JUL 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2. THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND AGAIN TUESDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 21, 12:12 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1212 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST 3 S WAUKON 47.33N 96.13W
07/21/2016 M51 MPH NORMAN MN MESONET
PEAK WINDS MEASURED AT THE NDAWN STATION.
&&
GGUSTLocal storm report, Jul 21, 12:14 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1214 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM TSTM WND GST 4 S MAHNOMEN 47.26N 95.97W
07/21/2016 M71 MPH MAHNOMEN MN MESONET
PEAK WINDS MEASURED AT THE RWIS ALONG HWY 59.
&&
GGUSTLocal storm report, Jul 21, 12:21 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 AM TSTM WND GST 3 NNW FARGO 46.92N 96.84W
07/21/2016 M69 MPH CASS ND ASOS
PEAK WIND OF 60 KNOTS MEASURED AT THE FARGO AIRPORT
/KFAR/.
&&
GGUSTLocal storm report, Jul 21, 12:32 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM TSTM WND GST 2 SE DILWORTH 46.85N 96.67W
07/21/2016 M55 MPH CLAY MN MESONET
PEAK WINDS MEASURED AT THE RWIS STATION ALONG INTERSTATE
94.
&&
GGUSTLocal storm report, Jul 21, 12:38 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1238 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 10 SE FERTILE 47.43N 96.14W
07/21/2016 NORMAN MN TRAINED SPOTTER
TWO BOX ELDER TREES DOWNED. THE LARGER TREE WAS
APPROXIMATELY 2 FEET IN DIAMETER.
&&
HOPKINSLocal storm report, Jul 21, 12:49 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1249 AM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 3 W DETROIT LAKES 46.81N 95.91W
07/21/2016 M67 MPH BECKER MN AWOS
PEAK WINDS MEASURED AT THE DETROIT LAKES AIRPORT /KDTL/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 59 min |
| Jul 20, 9:59 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Kittson, Lake of the Woods, Marshall, Roseau | 61 min |
| Jul 20, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 48 min |
| Jul 20, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 45 min |
| Jul 20, 11:07 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Pennington | 53 min |
| Jul 20, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 62 min |
| Jul 20, 11:26 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk, Red Lake | 41 min |
| Jul 20, 11:36 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 39 min |
| Jul 20, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 32 min |
| Jul 21, 12:00 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Norman | 60 min |
| Jul 21, 12:03 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more | 57 min |
| Jul 21, 12:37 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 53 min |
| Jul 21, 12:43 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Otter Tail, Wadena | 62 min |
| Jul 21, 2:14 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 46 min |
| Jul 21, 3:49 AM CDT | Special Weather Statement | FGF | Grant | 56 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.